Texas, 2012

High Wind in Texas, June 16, 2012

June 16, 2012 · NWS AMA · 1 event in 1 county or zone

Strong gradient non-thunderstorm wind gusts occurred during the early morning hours across the southeast Texas Panhandle. There was no damage reported and there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong gradient non-thunderstorm wind gusts occurred during the early morning hours across the southeast Texas Panhandle. There was no damage reported and there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 10:46 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 15, 10:46 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1146 PM CDT FRI JUN 15 2012

.AVIATION...
UPPER RIDGE WILL BREAK DOWN SATURDAY AS AN UPPER TROUGH APPROACHES
THE PANHANDLES FROM THE SOUTHERN ROCKIES. VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF FORECAST PERIOD WITH ONLY SOME CONVECTION OVERNIGHT
TONIGHT AT ALL THREE TAF SITES BETWEEN 06Z SATURDAY AND 12Z SATURDAY.
WEAK COLD FRONT WILL SLIP SOUTH INTO THE GUYMON AND DALHART TAF SITES
AROUND 16Z TO 20Z SATURDAY SHIFTING THE WINDS FROM THE SOUTH AND
SOUTHWEST...TO THE NORTH AND NORTHEAST 10 TO 20 KNOTS. WINDS EXPECTED
TO DIMINISH AFTER 00Z SUNDAY TO AROUND 5 TO 10 KNOTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 822 PM CDT FRI JUN 15 2012/

UPDATE...
UPPER RIDGE IN PLACE OVER THE PANHANDLES THIS EVENING...HOWEVER
SHORTWAVE TROUGH LIFTING NORTHEAST OUT OF NEW MEXICO TRIGGERING A
COMPLEX OF CONVECTION FROM THE EASTERN PLAINS OF NEW MEXICO SOUTH AND
SOUTHEAST ACROSS THE WESTERN SECTIONS OF THE TEXAS SOUTH PLAINS AND
SOUTHEAST NEW MEXICO. THIS AREA OF CONVECTION CONTINUES TO TRACK
NORTHEASTWARD INTO THE SOUTHWEST TEXAS PANHANDLE AND EXPECTED TO
CONTINUE PUSHING NORTHEAST THROUGH THE EVENING HOURS. WILL BUMP UP
POPS AND GO AREAL QUALIFIERS THIS EVENING THROUGH 06Z SATURDAY. WILL
MONITOR TO SEE HOW FAR NORTH AND EAST THIS AREA OF CONVECTION WILL
TRACK AND UPDATE...IF NECESSARY...FOR THE CENTRAL AND EASTERN
PANHANDLES LATER THIS EVENING.

SCHNEIDER

PREV DISCUSSION... /ISSUED 642 PM CDT FRI JUN 15 2012/

AVIATION...
00Z TAFS...MAIN AVIATION CONCERN REVOLVES AROUND WHETHER ANY
THUNDERSTORMS WILL IMPACT THE TERMINALS THIS EVENING AND AGAIN
SATURDAY AFTERNOON/EVENING. THUNDERSTORMS ARE CURRENTLY MOVING
EAST/NORTHEAST ACROSS NM TOWARD THE AREA...BUT UNCERTAINTY EXISTS
WHETHER THEY WILL BE ABLE TO HOLD TOGETHER LONG ENOUGH TO IMPACT THE
TERMINALS DUE TO STRONGER CAPPING IN PLACE WITH EASTWARD EXTENT.
WILL THEREFORE KEEP THUNDERSTORMS OUT OF THE TAFS FOR NOW...BUT
MONITOR TRENDS CLOSELY AND AMEND IF NECESSARY. ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY AFTERNOON AND
EVENING...WITH THE BETTER CHANCES EXPECTED NEAR KGUY AND KDHT AS A
COLD FRONT APPROACHES THE AREA FROM THE NORTH. HOWEVER...THINK BETTER
CHANCES WILL HOLD OFF UNTIL THE END OF THIS FORECAST PERIOD OR BEYOND SO
WILL OMIT MENTION FOR THE TIME BEING. OUTSIDE OF ANY POSSIBLE
THUNDERSTORMS...VFR CONDITIONS ARE ANTICIPATED. SOUTHEAST WINDS WILL
LOSE THEIR GUSTINESS AFTER SUNSET...THEN EVENTUALLY VEER TO THE
SOUTH/SOUTHWEST SATURDAY MORNING WITH SPEEDS AVERAGING AROUND 15 KTS
ON SATURDAY.

KB

PREV DISCUSSION... /ISSUED 334 PM CDT FRI JUN 15 2012/

DISCUSSION...
THE SOMEWHAT ACTIVE WEATHER PATTERN CONTINUES FOR THE NEXT FEW DAYS.

FOR TONIGHT...AGREE WITH THE PREVIOUS FORECAST THAT THERE IS
CONSIDERABLE MORE UNCERTAINTY WITH PRECIPITATION CHANCES TODAY AS
COMPARED TO THE LAST FEW DAYS. THE MAIN REASONS FOR THIS IS FIRST...A
RATHER STOUT MID LEVEL WARM LAYER...KEEPING CIN VALUES HIGHER THAN
WHAT WE HAVE SEEN RECENTLY. SECONDLY...WEAK SHEAR...OF 20 KT OR
LESS...SHOULD INHIBIT ANY ORGANIZED LONG LASTING CONVECTION. HAVING
SAID THAT HOWEVER...IF STORMS ARE ABLE TO PROPAGATE INTO THE
PANHANDLES...THE ELEVATED CAPE VALUES OF 1500 TO 2500 J/KG...COULD
LEAD TO SOME ISOLATED SEVERE THUNDERSTORMS. KEPT THE MENTION OF
SLIGHT CHANCE OF STORMS AFTER MIDNIGHT...AS A LOW LEVEL JET THAT
DEVELOPS BY 06Z COULD ENHANCE ANY ONGOING CONVECTION...THOUGH IT IS
UNLIKELY THAT CONVECTION WILL LAST THAT LATE.

TOMORROW AND SUNDAY...THE UPPER LEVEL PATTERN STARTS TO GET
INTERESTING AS THE BROAD UPPER LEVEL TROUGH OVER SOUTHERN CA BEGINS
TO RETROGRESS...AT THE SAME TIME AN UPPER LEVEL RIDGE BUILDS OVER
MUCH OF TX. EVEN WITH THE UPPER LEVEL PATTERN...THE PANHANDLES COULD
STILL SEE ANOTHER CHANCE OF THUNDERSTORMS. ON SATURDAY...STORMS COULD
DEVELOP ALONG A WEAK COLD FRONT NEAR OR JUST NORTH OF THE OK
PANHANDLE. HOWEVER...WITH RATHER WARM MID AND UPPER LAYERS UNDER THE
RIDGE...CAPPING COULD BE TOO STRONG FOR CONVECTIVE INITIATION.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN OF CO AND NM BOTH DAYS...AND COULD PROPAGATE INTO THE
PANHANDLES. HOWEVER...WITH THE RIDGE STARTING TO BUILD...THE MID AND
UPPER LEVEL FLOW WILL BE GETTING WEAKER. SO SLOW STORM MOTIONS MAY
NOT BE CONDUCIVE FOR STORMS MOVING THIS FAR EAST.

MONDAY THROUGH FRIDAY...CONSIDERABLE UNCERTAINTY IN THIS PERIOD. THE
GFS SHOWS A BROAD UPPER LEVEL TROUGH SLIDING EAST ACROSS THE NORTHERN
PLAINS...RESULTING IN A PARTICULARLY STRONG COLD FRONT TO MOVE INTO
THE PANHANDLES MID TO LATE WEEK. THE ECMWF ON THE OTHER HAND...SHOWS
THE SAME TROUGH MUCH LESS AMPLIFIED...WITH LITTLE IF ANY IMPACT ON
THE SOUTHERN PLAINS...WITH A SOUTHERN STREAM STOUT RIDGE BUILDING IN
BY THE END OF THE WEEK. FOR NOW HAVE KEPT CLOSE TO THE PREVIOUS
FORECAST DUE TO THE UNCERTAINTY...KEEPING THE EXTENDED PERIODS
DRY...THOUGH WOULD NOT BE SURPRISED IF CHANCES FOR STORMS INCREASE IF
THE COLD FRONT IS ABLE TO MOVE INTO THE PANHANDLES.

JOHNSON

FIRE WEATHER...
RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL KEEP RELATIVE HUMIDITY
VALUES ABOVE 20 PERCENT TOMORROW...PRECLUDING ANY ELEVATED OR
CRITICAL FIRE WEATHER CONDITIONS. DRIER CONDITIONS WILL PREVAIL ON
SUNDAY AND MONDAY WITH MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 5 AND
20 PERCENT ACROSS THE WESTERN PANHANDLES. IN ADDITION...WINDS OF 15
TO 20 MPH WILL BE POSSIBLE. HOWEVER...DO NOT EXPECT ELEVATED FIRE
WEATHER CONDITIONS DUE TO RECENT RAINS AND GREEN FUELS. RELATIVELY
HIGH ATMOSPHERIC MOISTURE WILL PRECLUDE ELEVATED OR CRITICAL FIRE
WEATHER CONDITIONS FROM TUESDAY THROUGH THURSDAY.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/11
Hazardous weather outlook, Jun 15, 6:56 PM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT FRI JUN 15 2012

OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
756 PM CDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES
THROUGH TONIGHT. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND
DAMAGING WINDS UP TO 60 MPH WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS WILL
BE POSSIBLE ON SATURDAY AFTERNOON AND SATURDAY NIGHT ACROSS THE
PANHANDLES. STRONG THUNDERSTORMS...WITH SMALL HAIL AND GUSTY WINDS
ARE POSSIBLE ON SUNDAY AFTERNOON ACROSS THE PANHANDLES. IN
ADDITION...LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING EITHER
DAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN ON
SATURDAY ACROSS THE PANHANDLES.

SCHNEIDER

In the hours before

Special weather statement, Jun 15, 10:46 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1146 PM CDT FRI JUN 15 2012

TXZ013>015-018>020-160530-
DONLEY TX-GRAY TX-WHEELER TX-COLLINGSWORTH TX-CARSON TX-ARMSTRONG TX-
1146 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1230 AM CDT FOR ARMSTRONG...
CARSON...COLLINGSWORTH...WHEELER...GRAY AND DONLEY COUNTIES.

AT 1140 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM WHITE DEER TO 8 MILES NORTHWEST OF HOWARDWICK TO 11
MILES SOUTHWEST OF LELIA LAKE...OR ALONG A LINE EXTENDING FROM 12
MILES NORTHEAST OF PANHANDLE TO 14 MILES NORTH OF CLARENDON TO 12
MILES SOUTH OF CLARENDON...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE. ALSO...A FEW OF THE EMBEDDED
STRONGER STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

KB
Local storm report, Jun 15, 10:48 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1148 PM CDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     HAIL             1 S DALHART             36.05N 102.52W
06/15/2012  E1.50 INCH       HARTLEY            TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1200566

KJS
Special weather statement, Jun 15, 11:27 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1227 AM CDT SAT JUN 16 2012

TXZ019-160600-
DONLEY TX-
1227 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 100 AM CDT FOR DONLEY COUNTY.

AT 1222 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 10 MILES SOUTH OF LELIA LAKE...OR
ABOUT 13 MILES SOUTH OF CLARENDON...MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Jun 15, 11:41 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1241 AM CDT SAT JUN 16 2012

TXZ012-013-017-018-160615-
POTTER TX-RANDALL TX-CARSON TX-ARMSTRONG TX-
1241 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CDT FOR ARMSTRONG...CARSON...
RANDALL AND POTTER COUNTIES.

AT 1236 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF LAKE
TANGLEWOOD...OR ABOUT 8 MILES SOUTHEAST OF AMARILLO...MOVING
NORTHEAST AT 25 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

LG
Special weather statement, Jun 16, 12:11 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
111 AM CDT SAT JUN 16 2012

OKZ002-160645-
TEXAS OK-
111 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT FOR TEXAS COUNTY.

AT 109 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES WEST OF HOOKER...OR ABOUT 13
MILES NORTHEAST OF GUYMON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LG
Special weather statement, Jun 16, 12:44 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
144 AM CDT SAT JUN 16 2012

TXZ018-019-160715-
DONLEY TX-ARMSTRONG TX-
144 AM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 215 AM CDT FOR ARMSTRONG AND DONLEY
COUNTIES.

AT 139 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG WINDS TO AROUND 55 MILES AN HOUR FROM DECAYING
THUNDERSTORMS OVER DONLEY AND ARMSTRONG COUNTIES.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE EARLY THIS MORNING. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

LG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Donley

When
June 16, 12:45 AM CST to 12:46 AM CST
Where
Donley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386074.